Little discouraged 😕: My dr was happy in... - PBC Foundation

PBC Foundation
8,059 members6,855 posts

Little discouraged 😕

gwillistexas
gwillistexas

My dr was happy in January when ALP came down to 132. In April it was still 132. Today it is 139. I find it ironic that between January lab & April, I was put back on statin. So naturally I wonder if statin got in the way. All else remains good. My platelets are perfect so no worry there. I understand my ALP is still low compared to some but it worries me. Haven’t talked to Dr yet but wouldn’t surprise me if he ups my Ocaliva to 10 mg. Just wanted to share. 😊

12 Replies
oldestnewest

I have heard quite a few people say that their ALP fluctuates . So, might not be a problem. 🤞 so, I'll send up a prayer for you and keep my fingers crossed.

Pam

gwillistexas
gwillistexas
in reply to 4pjx__

Thank you. I appreciate that😊🦋

It is such a tiny fluctuation, you shouldn't even pay attention to it. Mine jumped 20 points since the previous test and yet, my GI tells me it's totally normal. It is expected, for ALP to never go back to normal level in PBC patients. If you are hovering even 50-70 points over the upper limit, consider yourself in a good range.

Cheers!

gwillistexas
gwillistexas
in reply to iagra

G’morning. Yes & I remember my dr being pleased when I first dropped from 240 to 140 very quickly. I was told then that his goal was 160 or less. I didn’t understand that but there’s so much to be learned. I feel better today & am going to keep smiling. I appreciate you. 🐞

Your alp is still good i believe alp can fluctuate with pbc

Thank you. I remember my dr saying bilirubin might fluctuate but didn’t remember ALP. I know all will be okay. 🌺🤗

A 15% fluctuation is within what is described as normal variation. Remember there are so many things that influence our liver test results.

So, simply put I wouldn't see a rise from 132 to 139 as something to worry about. But let's see what comes in the next round.

With regards to OCA, 10mg is the optimum dose. Usual practice is to start on 5 and see if it is well tolerated. If so, usually dose goes up to 10. So going onto 10 isn't a bad sign.

G’morning & thanks for responding. I do realize it isn’t a drastic rise but we all hope to stay as close to normal as possible. I am a worrier & I have to gain control of that & I am trying very hard. I suppose sometimes we feel our meds aren’t working as well when we see a rise. Had I not been having the ache on my URQ, this rise might not have alarmed me. So, I start thinking this could mean more inflammation? I will have fibroscan August 6th. I think I just need to find a beach house for a month & relax, lol! I tried to find your post on OCA a while back about dosage. I remember very well you saying it is normal to go up to 10 mg after a while. I’m ok with that. Whatever it takes. I’ve read posts where some people’s ALP does go back to normal range, so this is something we all hope for. But I am still trying to figure it all out even after a year. Thank you so very much for your encouraging words🦋

Hi Gwills, I wanted to share that I had that twinge often in May and June and when I went for my bloodwork my liver enzymes had suddenly increased as well, from November- March I had a wonderfully positive response to the ocaliva and I was similarly disappointed by this setback and maybe even a bit nervous that ocaliva might be hurting not helping. I know it feels frustrating -you are clearly doing everything you can on your end - maddening to see the numbers climb. From what I’ve read and talked to my doctors, 5 mg is the absolute lowest dose of ocaliva and everybody is ultimately moved up to 10 mg. For me personally I’m believing that the rise was caused by the interaction with a birth control pill I was taking - switched prescriptions in late March - which I’ve discontinued since getting the poor bloodwork. I would not be surprised if the culprit in your case was the statin.... but managing cholesterol is critical. There are no good answers! My current worry is the ocaliva /cholesterol effect. I enjoy reading everything you share here and look forward to good news from your next results. I hope you are feeling well! Xo

G’morning ☕️. I appreciate your response. Yes, if not for the ache I might not be concerned. I have 6 mo follow up with my Internist next Thursday. He is my regular dr. I have questions for him as well. Before he put me back on statin, he got approval from my GI. GI said as long as enzymes do not go up. So, here we are & I actually noticed the ache when I started statin but didn’t get too alarmed about it. I was on statin several years before pbc so cholesterol is not new. I remember Dr Gish saying Prevastatin is his choice of statins. I take simvastatin. Do you still take Ocaliva?

Yes! I still take it. My cholesterol has spiked - side effect of ocaliva - so the decision to move me up to the 10 is not a clear one. Next Monday i repeat the blood work plus have an MRI and an MRCP. Feel quite healthy physically - twinge and itch which were both noticeable in may and June have subsided - beyond being completely worried i feel great! Sigh! Best of luck for Thursday.

Yes, not desired effect...cholesterol. Good luck on your tests & let us hear your results. I feel pretty darn good too but right there with you on the worry. Well just keep trudging through this mess😀🦋

You may also like...